Before you pop an aspirin for your headache, consider this: Common over-the-counter and prescription medications may be giving many of us high blood pressure — a major risk factor for stroke, heart attack and aneurisms.
That’s the conclusion of Dr. Ehud Grossman of Tel Aviv University’s Sackler Faculty of Medicine and the Sheba Medical Center.
According to his research, the chemical components of many types of common pills — contraceptives, anti-depressants, anti-inflammatory pain remedies and antibiotics — raise blood pressure or interfere with anti-hypertensive medications.
• Email this article to friends or colleagues
• Share this article on Facebook or Twitter
• Write about and link to this article on your blog
• Local relevancy? Send this article to your local press
Neither patients nor physicians are sufficiently aware of the danger of drug-induced hypertension, he noted in a recent article in the American Journal of Medicine co-written with Dr. Franz Messerli of New York’s Columbia University College of Physicians and Surgeons.
Weighing the treatment options
“In diagnosing the causes of hypertension, over-the-counter drugs like ibuprofen are often overlooked,” said Grossman. Patients often assume that because a medication can be obtained without a prescription, it’s relatively harmless. But that’s not necessarily true.
Though high blood pressure is a known side effect of many of these medications, doctors do not always consider that in their treatment plans, and they don’t inform patients of the potential risks associated with these medications, Grossman charged.
If patients on these medications do develop hypertension, he advises physicians to decrease the dosage or add an anti-hypertensive drug to the treatment regime. In any case, awareness on the part of both doctors and patients needs to be raised.
“Many physicians don’t account for this, and some don’t even know about it. It’s their responsibility to be informed and make sure that their patients are aware that this is a possibility,” Grossman concluded.